When kids start falling ill (which is normal), sometimes you would have to give them medication for some relief. Most parents are extra careful about giving their kids medicine, but nonetheless, accidental overdose still happens sometimes. To prevent this from happening to your kid, you should be aware of its causes.
Due to toddlers’ curiosity, accidental overdose happens. Sometimes, after giving them a dose, they may wonder about the medicine and take it secretly when adults are not looking. More so if the medicine is flavored and sweet. In fact, there are instances when they just take medicines lying around or within reach because they saw adults taking them. So make sure to keep them out of children’s reach. For double safety, put medicines in containers that are not easy to open.
When two or more adults or both parents administer the medicine without consulting each other, they may be apt to repeat the dosage within the same hour. To remedy this, only one should be assigned this task. The rest should merely remind the person tasked solely for this job about the dosage. Better yet, pin a medicine schedule on a wall or bulletin board so the dosage can be followed to the smallest detail.
Repeated Medicine Ingredient
This is a subtle mistake—when two medicines have one common active ingredient and both medicines are given the child at the same time. This happens when two different doctors are consulted for two different ailments. For instance, the child has fever one day and the next day sustains a painful wound. If different doctors are consulted for each ailment, both doctors might prescribe analgesic for the fever and pain four times a day. To remedy this, always inform doctors about the present medication the kid is taking. Also, always read labels and see any common ingredient.
Always be mindful of how many times per day and how much medication should be given to your kid—and stick to it. Some medicines are time sensitive, so make sure to give them at the precise time. Moreover, measuring the exact amount is likewise important. Don’t just estimate. If the prescription says 5 or 10 ml (milliliters), make sure to use an accurate measuring cup.
If the accidental overdose is serious and the usual symptoms are evident (dizziness, weakness, heart palpitation, suffocation, or vomiting), rush the kid to the nearest hospital at once. Better if you can correctly administer child CPR if the kid stops breathing.